Article Text

PDF
Tardive movement disorders: a practical approach
  1. Tabish A Saifee,
  2. Mark J Edwards
  1. Sobell Department of Motor Neuroscience and Movement Disorders, UCL Institute of Neurology, London, UK
  1. Correspondence to Dr M J Edwards, Sobell Department of Motor Neuroscience and Movement Disorders, UCL Institute of Neurology, Queen Square, London WC1N 3BG, UK; m.edwards{at}ion.ucl.ac.uk

Statistics from Altmetric.com

Tardive movement disorders are a pervasive problem, particularly in a mental health setting, and the cause of significant disability. They typically present as an orolingual chorea but also can manifest as retrocollis, other forms of dystonia, tics and tremor. They are induced exclusively by dopamine receptor blocking drugs and often do not remit, even when the drug is stopped, and can paradoxically worsen. Here we discuss their phenomenology, identify important features for diagnosis and differential diagnoses, and discuss practical management steps and potential prognostic features.

Introduction

There are three main groups of drug induced movement disorders. Firstly, there are acute onset movement disorders, typically occurring on drug initiation and less commonly with changes in dose—for example, acute dystonic reactions and neuroleptic malignant syndrome.1 Secondly, there are movement disorders that emerge during drug treatment but stop when the drug is withdrawn2—for example, parkinsonism induced by dopamine receptor blocking drugs (DRBs) or tremor induced by sodium valproate. Thirdly, and the subject of this article, there are the ‘tardive’ movement disorders (TMDs), exclusively induced by DRBs, emerging typically after chronic treatment and often not remitting, even when the drug is stopped. Here we discuss their phenomenology, diagnosis and practical management.

The term ‘tardive’ derives from the French word for slow—tardif—signifying the typical onset of symptoms after chronic drug treatment. These disorders are best thought of as drug induced movement disorders that persist: this is preferable to specifying a length of time of treatment before onset, as rarely this can be within a few weeks or months.3 TMDs are caused exclusively by DRBs such as antipsychotics (neuroleptics) but also by DRBs prescribed for nausea (metoclopramide)4 and dizziness (prochlorperazine). As so often the case with movement disorders, there is a rather confusing terminology used to describe these disorders. The …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.